Let $G$ be the group $SO(n)$, $SU(n)$ or $Sp(n)$.

Let $F_m$ be the collection of finite subgroups of $G$ such that its order is bounded by $m$. Two elements in $F_m$ are identified if they are conjugate in $G$.

Can we prove that $\#F_m \le C(n,m)$ for some finite number $C(n,m)$?

  • $\begingroup$ See this question: mathoverflow.net/questions/17072/the-finite-subgroups-of-sun $\endgroup$
    – user158834
    Jun 9, 2020 at 0:55
  • $\begingroup$ I am sure this was asked earlier; indeed, there are only finitely many finite subgroups of the given order in each connected Lie group up to conjugation. $\endgroup$ Jun 9, 2020 at 4:56
  • $\begingroup$ It amounts to showing that for every finite group $F$ there are finitely many conjugacy classes of homomorphisms $F\to G$. This is a standard fact, at least in the OP's setting. For instance this is explicit in [D.H. Lee, T.S. Wu. On conjugacy of homomorphisms of topological groups. Illinois J. Math. 13 1969 694-699], but already follows from Weil's rigidity (1964), and was possibly known earlier. (For the general case: use conjugacy of maximal compact subgroups —due to Iwasawa— to reduce to the compact case.) $\endgroup$
    – YCor
    Jun 9, 2020 at 7:24


Your Answer

By clicking “Post Your Answer”, you agree to our terms of service and acknowledge you have read our privacy policy.

Browse other questions tagged or ask your own question.